Heparin/nafamostat

Bleeding, hyperkaelemia and haemothorax: case report

    Author Information

    An event is serious (based on the ICH definition) when the patient outcome is:

    • * death

    • * life-threatening

    • * hospitalisation

    • * disability

    • * congenital anomaly

    • * other medically important event

    “ ”

    A 63-year-old man developed bleeding, hyperkaelemia and haemothorax during treatment with heparin and nafamostat for circuit thrombosis prophylaxis.

    The man was transferred to the hospital with acute respiratory failure because of coronavirus disease 2019 (COVID-19) pneumonia. Following 5 days, his respiratory failure worsened. Venous-venous extracorporeal membrane oxygenation (V-V ECMO) was provided through the right common femoral vein and right jugular vein. Throughout ECMO support, he received IV heparin 35000 units/day which was increased to 48000 units/day. Though the activated partial thromboplastin time was 88 seconds, circuit thrombosis was observed during ECMO therapy. As V-V ECMO could not oxygenate his blood, replacement of the ECMO membrane was essential 4 days following start of V-V ECMO insertion. Following the new membrane insertion, circuit thrombosis developed rapidly. On day 11, he received nafamostat 0.06 mg/kg/h infusion continuously into ECMO, in combination with IV heparin 24000 units/day in order to prevent circuit thrombosis. During the combination therapy, circuit thrombosis did not develop. However, on day 15, he developed hyperkalaemia and haemothorax. Blood tests revealed decreased fibrinogen while D-dimer had increased, indicating potential bleeding caused by the hemothorax. Based on the findings, a diagnosis of hyperkalaemia, bleeding and haemothorax associated with combination therapy of heparin and nafamostat was made [durations of treatment to reactions onset and outcomes not stated].

    The man's treatment with nafamostat was discontinued. Rapid blood loss because of haemothorax required transfusion of 16 units of erythrocytes [red blood cells] and 12 units of fresh-frozen plasma over a 48 hour period. His treatment with heparin was continued. V-V ECMO was stopped successfully on day 32. Tracheostomy was performed when oxygenation was recovered. On day 52, he was moved to another hospital for rehabilitation.

    Reference

    1. Doi S, et al. Preventing thrombosis in a COVID-19 patient by combined therapy with nafamostat and heparin during extracorporeal membrane oxygenation. Acute Medicine and Surgery 7: No. 1, Dec 2020. Available from: URL: http://doi.org/10.1002/ams2.585

    Download references

    Rights and permissions

    Reprints and Permissions

    About this article

    Verify currency and authenticity via CrossMark

    Cite this article

    Heparin/nafamostat. Reactions Weekly 1842, 195 (2021). https://doi.org/10.1007/s40278-021-90931-4

    Download citation